Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


MUCOSAL SORES FROM SUSTIVA?
May 15, 2000

Dear Doctors,

After 3-1/2 years on PI-containing cocktail, I recently discontinued PIs due to lipoatrophy. I chose to add Sustiva to 3TC and D4T.

Within three days of beginning Sustiva, my tongue began to feel as if burned, and then gum soreness followed. After two months on the drug, these symptoms remain, and now I am beginning to get abdominal pains and fissure-like sores on the anus. Also, since beginning Sustiva the glands in my throat have been constantly swollen. Are these common side effects of Sustiva?

Should I switch to another non-nuke? I have never used any other non-nukes...what do you recommend? Which one has the fewest side effects?

Thank you.

Response from Dr. Stryker

Doctors always get nervous when patients describe possible drug side effects that include mouth sores or other mucosal (such as anal) blistering or irritation. These can sometimes indicate a serious type of drug reaction, though usually there are other symptoms such as rash, fever, painful urination, and other unpleasantness. Such reactions have been seen in patients on efavirenz (Sustiva), though not especially commonly. If you haven't seen a physician about this problem, do so immediately. This isn't the type of problem that can really be diagnosed over the phone (or the web!).

That said, the persistence and evolution of your symptoms over two months is a bit unusual for a drug reaction. Other possibilities need to be evaluated. Are you sexually active? Be sure to ask your doctor about possible STD's, as well as other infections that could produce abdominal discomfort and colitis. The decision about switching to another NNRTI can only be made after addressing the above issues. Also, if your viral load has not been measured since switching, this may be helpful before deciding whether you can safely change to another non-nuke at this time.

Good luck to you. Rick Stryker, M.D.



Previous
Switch from Sustiva to Viramune?
Next
Viral Load and Prognosis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement